A 37-year-old man is found to have tachycardia, hypertension, mydriasis, agitation, and hyperthermia. This presentation is consistent with:
Both sympathomimetic and anticholinergic toxicity.
Both anticholinergic and sympathomimetic toxidromes cause the symptoms listed above. One significant difference between the two is the presence or absence of diaphoresis and sweating. Patients who have an anticholinergic overdose are “dry as a bone” while patients with a sympathomimetic overdose are typically diaphoretic. A mnemonic for remembering symptoms of an anticholinergic overdose is “red as a beet, hot as a hare, dry as a bone, mad as a hen, and blind as a bat.” A mnemonic for cholinergic overdose is SLUDGE and the triple Bs for salivation, lacrimation, urination, defecation, GI hypermotility, emesis, bronchorrhea, bronchospasm, and bradycardia. A sedative–hypnotic overdose often presents with depressed mental status, hypotension, bradycardia, and lowered respiratory rate.